Alert archive / New York / Frost Advisories in 2022

Frost Advisory 5, NWS Buffalo, NY

September 29, 202213 counties in New York

NWS Buffalo, NY issued this frost advisory at Sep 29, 2022, 3:51 AM EDT for 13 counties in New York. It took effect at Sep 30, 2022, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2022, 3:51 AM EDT (07:51 UTC)
In effect from
Sep 30, 2022, 1:00 AM EDT
Expired
Sep 30, 2022, 7:56 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wyoming County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS71 KBUF 290751
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
351 AM EDT Thu Sep 29 2022

NYZ001>003-006>008-010>013-019>021-085-291800-
/O.NEW.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-
Genesee-Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
351 AM EDT Thu Sep 29 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower to middle 30s will result in
  frost formation. The lowest temperatures will be further inland
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Lewis, 
  Erie, Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, 
  and Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
5 follow-up statements
047 
WWUS71 KBUF 291720
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
120 PM EDT Thu Sep 29 2022

NYZ008-300130-
/O.UPG.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
/O.NEW.KBUF.FZ.W.0001.220930T0500Z-220930T1200Z/
Lewis-
Including the city of Lowville
120 PM EDT Thu Sep 29 2022

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-300130-
/O.CON.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
120 PM EDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
Reynolds
601 
WWUS71 KBUF 292330
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
730 PM EDT Thu Sep 29 2022

NYZ008-300730-
/O.CON.KBUF.FZ.W.0001.220930T0500Z-220930T1200Z/
Lewis-
Including the city of Lowville
730 PM EDT Thu Sep 29 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-300730-
/O.CON.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
730 PM EDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
361 
WWUS71 KBUF 300529
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
129 AM EDT Fri Sep 30 2022

NYZ008-301200-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
129 AM EDT Fri Sep 30 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-301200-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
129 AM EDT Fri Sep 30 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
566 
WWUS71 KBUF 300834
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
434 AM EDT Fri Sep 30 2022

NYZ008-301200-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
434 AM EDT Fri Sep 30 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-301200-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
434 AM EDT Fri Sep 30 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
320 
WWUS71 KBUF 301156
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
756 AM EDT Fri Sep 30 2022

NYZ008-301300-
/O.CAN.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
756 AM EDT Fri Sep 30 2022

...FREEZE WARNING IS CANCELLED...

$$

NYZ001>003-006-007-010>013-019>021-085-301300-
/O.CAN.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
756 AM EDT Fri Sep 30 2022

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to rise through the morning hours.

$$

PP

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 29, 1:38 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 1:38 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
138 AM EDT Thu Sep 29 2022

.SYNOPSIS...
While some areas could pick up a lingering shower overnight,
expansive high pressure over the Upper Great Lakes will move east to
guarantee an extended period of fair dry weather for the region
through the first half of next week.

&&

.NEAR TERM /THROUGH TODAY/...
Other than a few light lake effect rain showers or drizzle, mostly
dry conditions overnight as high pressure expands eastward across
the Great Lakes. Temperatures will bottom out in the low to mid 40s,
with upper 30s up on the Tug Hill.

Thursday...mid-level ridging will begin to push in across the region
along with the sfc ridge to our west. Cloudy skies in the morning
will then gradually give way to partial clearing by the afternoon.
However...light northerly flow will allow clouds to linger the
longest across the higher terrain south and southeast of the lakes
well into the afternoon. Still cool with highs in the low-mid 50s
where cloud cover hangs tough to near 60F where clearing takes place.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
A much needed stretch of dry weather will continue Thursday night
through the weekend following our long lasting lake effect rain
event.

Thursday night surface high pressure will settle directly over the
eastern Great Lakes, setting the stage for excellent radiational
cooling conditions with clear skies and light winds. Lows will drop
into the 30s areawide away from the immediate lakeshores, with
patchy frost a possibility in many locations. The interior Southern
Tier and east of Lake Ontario will be colder with more widespread
frost. A few of the colder valleys and North Country locations may
drop to near or just below freezing. Forecast lows are on the colder
side of the guidance envelope, given the ideal setup.

Friday and Friday night surface high pressure will remain parked
from the Great Lakes to New England, providing a continuation of dry
weather. Highs Friday will be a little warmer with ample sunshine,
low to mid 60s in most locations. Lows Friday night will be milder
than Thursday night, with low to mid 40s in most locations and upper
30s east of Lake Ontario.

Saturday and Saturday night high pressure will gradually weaken in
place over the region. Cirrus blowoff clouds expanding well north of
the remnants of Ian will bring some increase in cloud cover from
south to north. A backdoor cold front will also approach and cross
the region from the north, bringing increasing northeast winds and
some additional increase in cloud cover. Even so, dry weather is
expected to continue through Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface high pressure centered over southern Quebec will extend into
the eastern Great Lakes region Sunday. Northeast winds behind a
backdoor cold front will continue into Sunday night. Remnants of
Ian will likely stay south of New York State with the exception
of passing mid to high level clouds. Surface high pressure remains
across the eastern Great Lakes region through early next week with
mostly dry weather. Below normal temperatures expected during the
Long Term period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Widespread low VFR/MVFR cigs over the region will slowly improve
overnight and Thursday morning as expansive high pressure over the
Upper Great Lakes moves eastward. A few isolated lake effect showers
or drizzle may be possible south of Lake Ontario through early
morning.

VFR weather is anticipated Thursday along with generally light
winds.

Outlook...

Friday through Monday...VFR.

&&

.MARINE...
Winds and waves will continue to subside overnight...as expansive
high pressure over the Upper Great Lakes will move to the east. This
same feature will guarantee light winds and negligible wave action
from Thursday into the first half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...AR/PP/RSH
SHORT TERM...Hitchcock
LONG TERM...HSK
AVIATION...PP/RSH
MARINE...RSH
Hazardous weather outlook, Sep 28, 5:14 AM EDT, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
514 AM EDT Wed Sep 28 2022

NYZ002>005-290915-
Orleans-Monroe-Wayne-Northern Cayuga-
514 AM EDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010>014-019-085-290915-
Niagara-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Southern Erie-
514 AM EDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold temperatures are expected Thursday night into Friday morning
with areas of frost likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-020-021-290915-
Oswego-Jefferson-Lewis-Cattaraugus-Allegany-
514 AM EDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold temperatures are expected Thursday night into Friday morning
with areas of frost and possibly a freeze in some of the coldest
spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-290915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
514 AM EDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-290915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
514 AM EDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:20 PM EDTFreeze WarningBUFLewis19 hr

Nearby

Frost Advisories in New York, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.